The Toxicity of Acetaminophen

Acetaminophen overdose causes more than 450 deaths due to acute liver failure each year in the U.S. and this number appears to be on the rise. Over the past three years, the U.S. Acute Liver Failure (ALF) Study found acetaminophen responsible for 49 percent, a sharp 10 percent increase.

Some physicians believe the FDA should consider a more aggressive and broader approach toward regulating the pain reliever to lessen the incidence of such poisonings, but others oppose it.

More than 50 percent of the country's cases of acute liver failure are related to acetaminophen, according to the ALF Study. While overdosing on acetaminophen is a fairly common way to attempt suicide, most suicidal patients receive medical care within four hours and can be protected by the acetaminophen antidote. But that doesn't account for the rest of the people who suffer from liver failure because they take large amounts of acetaminophen over several days to relieve pain and in concert with other medications.

Usually, people who ingest large quantities of the drug for pain relief are typically not aware of the potential harm and only seek treatment after symptoms of toxicity have appeared and their prognosis is poor. These unintentional cases constitute roughly half of all cases that develop liver failure. An alarming 30 percent of these cases are fatal.

Because some 5 billion over-the-counter medications are sold in the U.S. annually, you might believe they're safe. But you'd be wrong! You can suffer from serious side effects and possibly die unintentionally if you don't take them with the proper care. I strongly advise you to check out my nutrition plan to learn how to prevent many of the illnesses that drive you to use these drugs in the first place.

Science Blog July 21, 2004

Post your comment
Click Here and be the first to comment on this article